Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 155, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Jul 19, 2020, 6:47 PM CDT for Cimarron County, Texas County, Oklahoma. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 19, 2020, 6:47 PM CDT (23:47 UTC)
- Expired
- Jul 19, 2020, 7:36 PM CDT
- In force
- 49 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 70.0 mph
Counties Cimarron County, OK, Texas County, OK
The radar
The Amarillo radar (KAMA), 170 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.8 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 46 J/kg
- Mixed-layer CIN
- -267 J/kg
- Mixed-layer LCL
- 2229 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:17 PM CDT, 4 hours 30 minutes earlier.
Area forecast discussion, Jul 19, 2:17 PM CDT, 4 hours 30 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 217 PM CDT Sun Jul 19 2020 .SHORT TERM...Tonight through Monday night Same 'ole same 'ole is kind of the story as isolated storms are again possible this afternoon but better chances move in from ern NM a bit later. Instability and shear values are not expected to be significantly different from those seen yesterday (750-1250 J/kg MLCAPE/effective shear 20kts) and therefore storm intensity should be fairly similar to what we saw yesterday and last night. Shear values are a touch better, so could see a bit more of a multicell situation with some cold pool generation possible. Given easterly upslope flow and a bit more shear in ern NM, do expect coverage over there to be better and therefore storm probs in the western zones are a bit higher than yesterday as those storms move in after 6 or 7 PM. Unfortunately for those from roughly Amarillo to Pampa to Canadian southeastward, chances for significant rain are pretty low as any convective system will likely be dissipating as it moves east. Monday looks fairly similar to today with highs in the 90s and storms moving in from NM late. Simpson && .LONG TERM...Tuesday through Saturday... Tuesday the upper level ridge over the Four Corners will setup yet another day for storms across the western Panhandles. At the same time, an upper level closed low will be forming off the West Coast. The upper level ridge will push east through Thursday as the upper level closed low begins to enter the western coast along California. Through the remainder of the extended period, the ridge will sit over the southeast CONUS while the upper level low gets wrapped around the ridge and absorbed into the main flow across the northern CONUS. Winds aloft will become southerly at this time, which sets up the pattern to cut off any chance for monsoonal moisture across the forecast area. Storms Tuesday are expected to be isolated in nature with mountain convection firing in the afternoon hours and attempting to make it into the western Panhandles. The NAM is hinting at some backing winds during the afternoon hours Tuesday with a potential for upslope flow that could create a few pop up showers/storms along the Caprock. Instability parameters are sufficient enough to support a few strong storms with MLCAPE values anywhere between 500-1000 J/kg, but shear is the lacking component with values around 10-20 knots. Dewpoints are not likely to get above the mid to upper 50s, so storms will not have a ton of surface moisture to work with. Main threats at this time would be gusty winds. High temperatures through the long term will remain steady in the 90s with low temperatures in the mid 60s to lower 70s. The NAM is an outlier with a potential weak surface cold front pushing south across the Panhandles Tuesday night into Wednesday morning. This could dip low temperatures into the 50s, but winds will quickly turn back to the south Wednesday and temperatures will rebound quickly to the 90s that afternoon. Rutt && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 9/23
Hazardous weather outlook, Jul 19, 2:26 PM CDT, 4 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 226 PM CDT Sun Jul 19 2020 OKZ001>003-TXZ001>020-317-201200- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 226 PM CDT Sun Jul 19 2020 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Isolated to scattered thunderstorms are expected across mainly the northwest half of the combined Panhandles this afternoon and tonight. A few storms will have the potential to become strong to possibly severe, with large hail and gusty winds the primary hazards. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms will be possible across most of the Oklahoma and Texas Panhandles Monday afternoon through Tuesday night, and then across southern and western sections of the area Wednesday evening. Most storms that develop are forecast to remain below severe levels, though an isolated strong to severe storm cannot be ruled out. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Jul 19, 4:28 PM CDT, 2 hours 19 minutes before
Special Weather Statement National Weather Service Amarillo TX 428 PM CDT Sun Jul 19 2020 TXZ002-003-192215- Sherman TX-Hansford TX- 428 PM CDT Sun Jul 19 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HANSFORD AND NORTHEASTERN SHERMAN COUNTIES UNTIL 515 PM CDT... At 428 PM CDT, Doppler radar was tracking a strong thunderstorm 15 miles north of Sunray, or 19 miles east of Stratford, moving north at 15 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of west central Hansford and northeastern Sherman Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3614 10165 3618 10183 3646 10187 3642 10154 TIME...MOT...LOC 2128Z 188DEG 14KT 3624 10175 Ward
Special weather statement, Jul 19, 4:48 PM CDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Amarillo TX
448 PM CDT Sun Jul 19 2020
OKZ001-192230-
Cimarron OK-
448 PM CDT Sun Jul 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CIMARRON COUNTY
UNTIL 530 PM CDT...
At 447 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Kenton, or 27 miles northwest of Boise City,
moving east at 10 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Kenton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3700 10276 3699 10268 3681 10274 3691 10300
3700 10300
TIME...MOT...LOC 2147Z 282DEG 6KT 3698 10289
WardSpecial weather statement, Jul 19, 5:20 PM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Amarillo TX
520 PM CDT Sun Jul 19 2020
OKZ001-192245-
Cimarron OK-
520 PM CDT Sun Jul 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CIMARRON COUNTY
UNTIL 545 PM CDT...
At 520 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles north of Keyes, or 23 miles northeast of Boise City, moving
southeast at 20 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northeastern
Cimarron County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3699 10206 3689 10213 3691 10229 3699 10241
3700 10241
TIME...MOT...LOC 2220Z 292DEG 16KT 3703 10231
WardSpecial weather statement, Jul 19, 5:49 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Amarillo TX
549 PM CDT Sun Jul 19 2020
TXZ017-018-317-192315-
Palo Duro Canyon TX-Randall TX-Armstrong TX-
549 PM CDT Sun Jul 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ARMSTRONG AND EAST
CENTRAL RANDALL COUNTIES UNTIL 615 PM CDT...
At 549 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Palo Duro Canyon, or 15 miles southeast of Amarillo,
moving northeast at 10 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Washburn and Palo Duro Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
Conditions are favorable for the formation of weak tornadoes but the
threat posed by these tornadoes is low. If a weak tornado is
observed, move indoors and stay away from windows.
&&
LAT...LON 3489 10167 3508 10170 3518 10160 3518 10155
3488 10140
TIME...MOT...LOC 2249Z 238DEG 9KT 3504 10163
WardSpecial weather statement, Jul 19, 6:07 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Amarillo TX
607 PM CDT Sun Jul 19 2020
OKZ001-TXZ001-192330-
Cimarron OK-Dallam TX-
607 PM CDT Sun Jul 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR CIMARRON AND NORTHEASTERN DALLAM
COUNTIES UNTIL 630 PM CDT...
At 607 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Seneca to 9 miles east of
Felt. Movement was northeast at 10 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Boise City, Keyes, Kenton, Wheeless, Black Mesa Park, Felt, Griggs
and Sturgis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3699 10203 3658 10204 3650 10214 3650 10216
3648 10216 3625 10243 3655 10300 3700 10300
TIME...MOT...LOC 2307Z 210DEG 11KT 3671 10304 3655 10261
WardThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 7:07 PM CDT | Severe Thunderstorm Warning | AMA | Hartley, Oldham | 29 min |
| Jul 18, 8:12 PM CDT | Special Weather Statement | AMA | Potter | 48 min |
| Jul 19, 4:28 PM CDT | Special Weather Statement | AMA | Sherman | 47 min |
| Jul 19, 5:49 PM CDT | Special Weather Statement | AMA | Armstrong | 26 min |
| Jul 19, 4:48 PM CDT | Special Weather Statement | AMA | Cimarron | 42 min |
| Jul 19, 5:20 PM CDT | Special Weather Statement | AMA | Cimarron | 25 min |
| Jul 19, 5:34 PM CDT | Severe Thunderstorm Warning | AMA | Cimarron | 21 min |
| Jul 19, 6:07 PM CDT | Special Weather Statement | AMA | Cimarron | 23 min |
| Jul 19, 6:16 PM CDT | Severe Thunderstorm Warning | AMA | Cimarron | 59 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.